An outbreak of joint and cutaneous infections caused by non-tuberculous mycobacteria after corticosteroid injection

Sun Young Jung, Bong Gi Kim, Donghyok Kwon, Ji Hyuk Park, Seung Ki Youn, Semi Jeon, Hye Yeon Um, Kyoung Eun Kwon, Hyun Jung Kim, Hyun Joo Jung, Eunmi Choi, Byung Joo Park

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Objectives: An outbreak of joint and cutaneous infections among patients who had been injected at a single clinic in South Korea was investigated. Methods: In this retrospective case-control study, 61 cases were diagnosed based on symptoms and signs of septic arthritis or cutaneous infection that developed after injections at the clinic between April and September 2012; 64 controls were investigated by administering questionnaires on risk factors and analyzing the clinic medical records. An environmental investigation was performed, and clinical specimens of the cases were analyzed by pulsed-field gel electrophoresis. Results: All cases were injected with triamcinolone. A greater number of triamcinolone injections (adjusted odds ratio 4.3, 95% confidence interval 1.5-12.1 for six or more visits, compared with one or two visits) was associated with the development of an infection. In the clinic, only the triamcinolone injection was prepared by mixing with lidocaine and normal saline, and an alcohol swab was prepared using boiled tap water by members of the clinic staff. Although injected medications and environmental cultures were not found to be responsible, a single strain of Mycobacterium massiliense was isolated from the affected sites of 16 cases. Conclusions: Repeated injection of triamcinolone contaminated with NTM from the clinic environment may have caused this post-injection outbreak.

Original languageEnglish
Pages (from-to)e62-e69
JournalInternational Journal of Infectious Diseases
Volume36
DOIs
StatePublished - 1 Jul 2015

Fingerprint

Mycobacterium
Triamcinolone
Disease Outbreaks
Adrenal Cortex Hormones
Joints
Skin
Injections
Infection
Republic of Korea
Infectious Arthritis
Pulsed Field Gel Electrophoresis
Lidocaine
Signs and Symptoms
Medical Records
Case-Control Studies
Odds Ratio
Alcohols
Confidence Intervals
Water

Keywords

  • Corticosteroid
  • Epidemiology
  • Injection
  • Non-tuberculous mycobacteria
  • Outbreak

Cite this

Jung, Sun Young ; Kim, Bong Gi ; Kwon, Donghyok ; Park, Ji Hyuk ; Youn, Seung Ki ; Jeon, Semi ; Um, Hye Yeon ; Kwon, Kyoung Eun ; Kim, Hyun Jung ; Jung, Hyun Joo ; Choi, Eunmi ; Park, Byung Joo. / An outbreak of joint and cutaneous infections caused by non-tuberculous mycobacteria after corticosteroid injection. In: International Journal of Infectious Diseases. 2015 ; Vol. 36. pp. e62-e69.
@article{24aaf12dbeb54b7ea395324e0e3200dc,
title = "An outbreak of joint and cutaneous infections caused by non-tuberculous mycobacteria after corticosteroid injection",
abstract = "Objectives: An outbreak of joint and cutaneous infections among patients who had been injected at a single clinic in South Korea was investigated. Methods: In this retrospective case-control study, 61 cases were diagnosed based on symptoms and signs of septic arthritis or cutaneous infection that developed after injections at the clinic between April and September 2012; 64 controls were investigated by administering questionnaires on risk factors and analyzing the clinic medical records. An environmental investigation was performed, and clinical specimens of the cases were analyzed by pulsed-field gel electrophoresis. Results: All cases were injected with triamcinolone. A greater number of triamcinolone injections (adjusted odds ratio 4.3, 95{\%} confidence interval 1.5-12.1 for six or more visits, compared with one or two visits) was associated with the development of an infection. In the clinic, only the triamcinolone injection was prepared by mixing with lidocaine and normal saline, and an alcohol swab was prepared using boiled tap water by members of the clinic staff. Although injected medications and environmental cultures were not found to be responsible, a single strain of Mycobacterium massiliense was isolated from the affected sites of 16 cases. Conclusions: Repeated injection of triamcinolone contaminated with NTM from the clinic environment may have caused this post-injection outbreak.",
keywords = "Corticosteroid, Epidemiology, Injection, Non-tuberculous mycobacteria, Outbreak",
author = "Jung, {Sun Young} and Kim, {Bong Gi} and Donghyok Kwon and Park, {Ji Hyuk} and Youn, {Seung Ki} and Semi Jeon and Um, {Hye Yeon} and Kwon, {Kyoung Eun} and Kim, {Hyun Jung} and Jung, {Hyun Joo} and Eunmi Choi and Park, {Byung Joo}",
year = "2015",
month = "7",
day = "1",
doi = "10.1016/j.ijid.2015.05.018",
language = "English",
volume = "36",
pages = "e62--e69",
journal = "International Journal of Infectious Diseases",
issn = "1201-9712",
publisher = "Elsevier",

}

An outbreak of joint and cutaneous infections caused by non-tuberculous mycobacteria after corticosteroid injection. / Jung, Sun Young; Kim, Bong Gi; Kwon, Donghyok; Park, Ji Hyuk; Youn, Seung Ki; Jeon, Semi; Um, Hye Yeon; Kwon, Kyoung Eun; Kim, Hyun Jung; Jung, Hyun Joo; Choi, Eunmi; Park, Byung Joo.

In: International Journal of Infectious Diseases, Vol. 36, 01.07.2015, p. e62-e69.

Research output: Contribution to journalArticle

TY - JOUR

T1 - An outbreak of joint and cutaneous infections caused by non-tuberculous mycobacteria after corticosteroid injection

AU - Jung, Sun Young

AU - Kim, Bong Gi

AU - Kwon, Donghyok

AU - Park, Ji Hyuk

AU - Youn, Seung Ki

AU - Jeon, Semi

AU - Um, Hye Yeon

AU - Kwon, Kyoung Eun

AU - Kim, Hyun Jung

AU - Jung, Hyun Joo

AU - Choi, Eunmi

AU - Park, Byung Joo

PY - 2015/7/1

Y1 - 2015/7/1

N2 - Objectives: An outbreak of joint and cutaneous infections among patients who had been injected at a single clinic in South Korea was investigated. Methods: In this retrospective case-control study, 61 cases were diagnosed based on symptoms and signs of septic arthritis or cutaneous infection that developed after injections at the clinic between April and September 2012; 64 controls were investigated by administering questionnaires on risk factors and analyzing the clinic medical records. An environmental investigation was performed, and clinical specimens of the cases were analyzed by pulsed-field gel electrophoresis. Results: All cases were injected with triamcinolone. A greater number of triamcinolone injections (adjusted odds ratio 4.3, 95% confidence interval 1.5-12.1 for six or more visits, compared with one or two visits) was associated with the development of an infection. In the clinic, only the triamcinolone injection was prepared by mixing with lidocaine and normal saline, and an alcohol swab was prepared using boiled tap water by members of the clinic staff. Although injected medications and environmental cultures were not found to be responsible, a single strain of Mycobacterium massiliense was isolated from the affected sites of 16 cases. Conclusions: Repeated injection of triamcinolone contaminated with NTM from the clinic environment may have caused this post-injection outbreak.

AB - Objectives: An outbreak of joint and cutaneous infections among patients who had been injected at a single clinic in South Korea was investigated. Methods: In this retrospective case-control study, 61 cases were diagnosed based on symptoms and signs of septic arthritis or cutaneous infection that developed after injections at the clinic between April and September 2012; 64 controls were investigated by administering questionnaires on risk factors and analyzing the clinic medical records. An environmental investigation was performed, and clinical specimens of the cases were analyzed by pulsed-field gel electrophoresis. Results: All cases were injected with triamcinolone. A greater number of triamcinolone injections (adjusted odds ratio 4.3, 95% confidence interval 1.5-12.1 for six or more visits, compared with one or two visits) was associated with the development of an infection. In the clinic, only the triamcinolone injection was prepared by mixing with lidocaine and normal saline, and an alcohol swab was prepared using boiled tap water by members of the clinic staff. Although injected medications and environmental cultures were not found to be responsible, a single strain of Mycobacterium massiliense was isolated from the affected sites of 16 cases. Conclusions: Repeated injection of triamcinolone contaminated with NTM from the clinic environment may have caused this post-injection outbreak.

KW - Corticosteroid

KW - Epidemiology

KW - Injection

KW - Non-tuberculous mycobacteria

KW - Outbreak

UR - http://www.scopus.com/inward/record.url?scp=84931269913&partnerID=8YFLogxK

U2 - 10.1016/j.ijid.2015.05.018

DO - 10.1016/j.ijid.2015.05.018

M3 - Article

C2 - 26026822

AN - SCOPUS:84931269913

VL - 36

SP - e62-e69

JO - International Journal of Infectious Diseases

JF - International Journal of Infectious Diseases

SN - 1201-9712

ER -